Alert archive / Pennsylvania / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Pittsburgh, PA

July 9, 2023Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 9, 2023, 6:04 PM EDT for Lawrence County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2023, 6:04 PM EDT (22:04 UTC)
Expired
Jul 10, 2023, 12:09 AM EDT
In force
6 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 5:53 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 9, 5:53 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
553 PM EDT Sun Jul 9 2023

.SYNOPSIS...
Showers will taper off through this evening as low pressure
shifts east of the region. Dry weather will return Monday with
temperature rising above seasonal averages by Tuesday.
Thunderstorm chances will increase Tuesday night through the
rest of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A broken line of heavy showers and isolated thunder continues to
cross the area this evening with the cold front. Generally weak
forcing and a lack of strong shear have kept the severe threat
to a minimum. However, 90th+ percentile PWATs and slower storm
motion continue to present at least an isolated flash flooding
threat. Rain rates of 4 to 6 inches per hour (over shorter time
spans) have been observed with several of these deeper storms.
The rain gauge at our office recorded over 0.75" in about 10-15
minutes earlier in the evening. Still, most of these storms have
been moving just fast enough to preclude a flooding threat. Will
continue to monitor cell mergers and potential for training
storms as these cross the area through the evening hours.

The only change needed for the evening update was to nudge PoPs
with the latest CAM blended guidance. Otherwise, the forecast
remains on track.

Previous discussion...
With the upper trough axis positioned over northeast Ohio and
the mid- level jet shifting towards central PA, the upper Ohio
River Valley will experience afternoon showers with occasional
thunderstorms that diminish/shift east shortly after sunset.
Forcing via weak PVA and weak surface convergence is aiding
convective initiation, with enough insolation across eastern OH
to northwest PA to offer modest CAPE up to 1000 J/kg. The main
threat will be localized flash flooding given 90th+ percentile
PWATS and slow storm motion, but weak forcing and lack of
stronger shear to organize convection should keep probability of
occurrence low. In addition, the lower CAPE values and lack of
notable dry air aloft will help to minimize a threat for
damaging wind gusts.

Dry weather and subsidence will promote dry conditions overnight
as the upper trough axis continues its movement east of the
region. Though residual boundary layer moisture resulting in
cloud cover may limit fog formation, most other ingredients are
in place for morning fog development (light wind, cooling
temperature, abundant surface moisture with little dry
advection).

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Surface high pressure and height rises aloft will promote dry
weather and a warming trend Monday into Tuesday. Temperature
will rise above the daily average by Tuesday afternoon.

The first in a series of shortwaves within transient flow aloft
will approach the region Tuesday afternoon and evening. Models
favor the development of convection along a surface trough
across the northern Great Lakes, with the potential for it
dropping towards northwest PA by Tuesday night. Even if they
reach portions of northwest PA into eastern OH during the
overnight period, the probability favors rapid weakening as it
reaches the forecast area given the more stable environment and
loss of stronger jet ascent.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Wide variability in expected conditions are likely to continue
into Wednesday as ensembles fluctuate between a dry, warm
solution with high pressure to the southeast remaining more
staunch and a cooler, stormier solution with weak shortwave
passages within strengthening westerly flow (with likely notable
influence from evolution of prior day's convection).

A more notable pivot to a wetter and cooler period becomes more
probable Thursday into the weekend as ensembles favor broad
troughing across the eastern U.S. that has periodic shortwaves
traversing its base and creating shower and thunderstorm
chances. Variability in environmental conditions ahead of any
convective period remains to cloudy to note, but the active
pattern could at least offer one period with a severe and/or
flood threat.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As the cold front continues its slow march eastward, scattered
showers and storms are popping up. Expect any impacts to be east
of ZZV. Highest probability of an airport getting hit is LBE
and DUJ before 23Z. Isolated thunder instances have prompted
the mention of -TSRA mentions based on observation trends.
Thunder risk will minimize beyound 00Z.

VFR weather carries until the predawn hours where depending on
how much clearing happens will determine if we see fog or
stratus. Given the last places to clear are DUJ, LBE, and MGW,
highest confidence for fog or stratus resides there. However,
LBE historically sees the least amount of IFR of our airports
and guidance is socking them in. Elsewhere low confidence, it
could range from VFR to IFR in the 7-13Z time window. Any
ceiling restrictions shall lift between 13-15Z owing to VFR and
scattered cirrus.

Northwest wind will be light less than 10kts.

.OUTLOOK...
Widespread VFR conditions are expected through Wed under high
pressure. Brief MVFR/IFR weather in thunderstorms are possible
Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Frazier
NEAR TERM...Rackley/Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...Milcarek/McMullen
Hazardous weather outlook, Jul 9, 1:55 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
155 PM EDT Sun Jul 9 2023

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-101800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
155 PM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:30 PM EDTFlash Flood WarningPBZAllegheny90 min
Jul 9, 7:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver32 min

Nearby

Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.